Florida, 2005

Rip Current in Florida, September 14, 2005

September 14, 2005 · NWS MLB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 14, 1:14 PM EST, 46 minutes earlier.

Area forecast discussion, Sep 14, 1:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
214 PM EDT WED SEP 14 2005

.DISCUSSION...
TONIGHT...COASTAL SITES CONTINUE TO REPORT WLY WINDS AS OF 2 PM. SEA
BREEZE EXPECTED TO DEVELOP ALONG THE SOUTHERN COAST LATER THIS
AFTERNOON...OTHERWISE NIL WEATHER INTO THE OVERNIGHT WITH LARGE
SCALE WLY FLOW DROPPING OFF SHORTLY AFTER SUNSET. LOW DEWPOINTS IN
PLACE WILL ALLOW TEMPS TO FALL A FEW DEGREES BELOW SEASONAL NORMS BY
SUNRISE THU AND HAVE INDICATED MIN TEMPS AROUND 70 OVER INTERIOR
SECTIONS AND LOW 70S NEAR THE COAST.

THU-FRI...WESTERLY GRADIENT FLOW WILL GRADUALLY WEAKEN AS OPHELIA
DRIFTS NORTHEAST NEAR AND AWAY FROM THE MID ATLANTIC COAST.  A DRY
POCKET OF AIR IN THE WAKE OF THE SYSTEM...WHICH IS SEEN IN THE
LATEST WATER VAPOR IMAGERY OVER THE NORTHWEST HALF OF THE GULF...
WILL ADVECT ACROSS THE PENINSULA.  THERE COULD BE SOME SLIGHT LOW
LEVEL MOISTENING...MAINLY DUE TO A FRONTAL TROUGH MOVING INTO THE
SOUTHEAST STATES...BUT LAPSE RATES LOOK TOO MARGINAL TO INTRODUCE
ANY POPS FOR THIS PERIOD.  SO EXPECT THE UNSEASONABLE DRY WEATHER
TO CONTINUE.  A SEA BREEZE SHOULD FORM ALONG THE COAST BOTH DAYS
AS THE WESTERLY GRADIENT WEAKENS...BUT SOME INLAND LOCATIONS MAY
REACH THE MID 90S.

SAT...GFS CONTINUES TO SHOW AN INVERTED TROUGH (EASTERLY WAVE)
APPROACHING THE BAHAMAS.  MODEL SHOWS THIS FEATURE ORIGINATING FROM
THE SOUTHERN END OF AN OLD FRONTAL TROUGH NORTH OF PUERTO RICO.
CURRENTLY THERE IS SOME CONVECTION OCCURRING THERE AND THE GFS HAS
BEEN SHOWING THE WAVE APPROACHING FOR A FEW RUNS...THEREFORE THE
MODEL LOOKS REASONABLE.  THE SURFACE RIDGE WILL GET SQUEEZED BACK
NORTHWARD WITH THE LOCAL AREA NEAR THE AXIS OR IN A WEAK COL.  WILL
CONTINUE THE SLIGHT CHANCE FOR AFTERNOON POPS DUE TO SLIGHTLY
INCREASED MOISTURE.

DAYS 4-7 (SUN-WED)...LATEST GFS SHOWS DECENT CONTINUITY WITH
PREVIOUS RUN SO WILL NOT MAKE ANY CHANGES.  EASTERLY WAVE SHOULD
REACH THE EASTERN GULF ON MON AND CENTRAL GULF ON TUE.  INCREASED
MOISTURE WILL BRING SLIGHTLY HIGHER RAIN CHANCES BUT RIGHT NOW THE
GREATEST POPS ARE EXPECTED ACROSS SOUTHERN SECTIONS ON SUN-MON.  OF
COURSE IF THERE IS A SIGNIFICANT INCREASE IN CONVECTION AS THE WAVE
INTERACTS WITH A MID/UPPER LOW...THERE COULD BE SOME CLOSING OFF AND
SLOWING OF THE SYSTEM...AND THE FORECAST COULD CHANGE A LOT.  THE
INCREASED ONSHORE FLOW SHOULD MODERATE COASTAL TEMPERATURES TO THE
MID/UPPER 80S FOR A FEW DAYS.

&&

.MARINE...WESTERLY GRADIENT STARTING TO DECREASE SO PLAN TO LET THE
EXERCISE CAUTION EXPIRE WITH NEXT FORECAST ISSUANCE.  THEREAFTER
BOATING CONDITIONS LOOK GOOD WITH WEAK GRADIENT FLOW AND SEAS 2 FEET
OR LESS THROUGH SAT...THEN EASTERLY GRADIENT FLOW SHOULD INCREASE
DUE TO APPROACHING EASTERLY WAVE SUN OR MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  92  71  92 /   0   0   0  10
MCO  72  94  72  94 /   0   0   0  10
MLB  73  90  72  90 /   0   0  10  10
VRB  72  91  70  90 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Sep 14, 4:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT WED SEP 14 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
142100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
530 AM EDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...RIP CURRENT IMPACT...
LINGERING OCEAN SWELLS FROM TROPICAL CYCLONE OPHELIA WILL CONTINUE
TO IMPACT THE EAST FLORIDA COAST TODAY. THESE SWELLS WILL GENERATE
A MODERATE THREAT FOR RIP CURRENTS. THE THREAT WILL BE HIGHEST
THROUGH 11 AM THIS MORNING AND AFTER 530 PM THIS AFTERNOON DURING
THE OUTGOING TIDE. BEACHGOERS SHOULD CHECK WITH LOCAL BEACH PATROL
PERSONNEL FOR THE LATEST CONDITIONS BEFORE ENTERING THE WATER.

...WIND AND SEA IMPACT...
THE LINGERING SWELLS WILL POSE A HAZARD TO MARINERS...MAINLY OVER
THE GULF STREAM WHERE COMBINED SEAS UP TO 6 FEET ARE EXPECTED.
SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE OFFSHORE WATERS.

...FIRE WEATHER IMPACT...
DRY WEATHER CONDITIONS WILL CONTINUE ACROSS CENTRAL FLORIDA. WITH
A STEADY WESTERLY FLOW IN PLACE...MAXIMUM TEMPERATURES MAY REACH
THE MID 90S WITH AFTERNOON RELATIVE HUMIDITIES FALLING BELOW 40%
IN ISOLATED SPOTS.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
September 14, 2:00 PM EST
Where
Volusia County, Daytona Beach
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 30 year-old man vacationing in Florida from New York drowned in a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2005-09-1430MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474818.